Alert archive / Colorado / Tornado Warnings in 1999
Tornado Warning 17, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jun 28, 1999, 12:37 AM MDT for Yuma County, Colorado. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 28, 1999, 12:37 AM MDT (06:37 UTC)
- Expired
- Jun 28, 1999, 1:25 AM MDT
- In force
- 48 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Yuma County, CO
The radar
The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 1:10 AM MDT | Tornado F0 | Laird, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 10:45 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 6.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2142 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1971 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGLD 280638 RRA TORGLD COC125-280725- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1237 AM MDT MON JUN 28 1999 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO * UNTIL 125 AM MDT * AT 1236 AM MDT... GOODLAND DOPPLER RADAR INDICATED A TORNADO 28 MILES NORTH OF WRAY OR 28 MILES NORTH OF LAIRD... MOVING SOUTHEAST AT 20 MPH. * THE TORpNADO IS EXPECTED TO AFFECT... RURAL RESIDENTS AND MOTORISTS IN THE WARNED AREA GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! BULLER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 27, 2:30 PM MDT, 10 hours 7 minutes earlier.
Area forecast discussion, Jun 27, 2:30 PM MDT, 10 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT SUN JUN 27 1999
PROBLEM IS WHERE TO PLACE TRACK OF ADVERTISED MCS. TSRA ALREADY
INITIATING IN SOUTHEAST WYOMING...AND SOME DEVELOPMENT LIKELY OVER
NORTHEAST COLORADO.
HAVE USED ETA FOR THIS PACKAGE AS IT WAS THE ONLY MODEL CLOSE WITH
MOISTURE...ALTHOUGH NGM WAS CLOSE WITH LOCATION OF NEARBY VORTS.
LAST NIGHTS STRONGEST CONVECTION STAYED ALONG AND TO THE COOL SIDE
OF 13C ISOTHERM...SO WILL USE IT AGAIN TO PLACE TRACK OF MCS IN
CONJUNCTION WITH 700-300 MB THICKNESS PATTERN. GENERALLY BELIEVE A
SIDNEY NEB TO COLBY KS TO RUSSELL KS TRACK FOR SOUTH EDGE OF STRONG
CONVECTION WILL BE THE BEST BET.
GIVEN LOCATION OF LAST NIGHTS HEAVIEST RAINS AND 3 HOUR FLASH FLOOD
GUIDANCE ALONG WITH THIS EXPECTED MCS TRACK...WILL TUNE THE FLASH
FLOOD WATCH TO ALONG AND EAST OF A MCCOOK NEB-OBERLIN KS-HILL CITY
ARC.
MONDAY IS SHAPING UP TO BE A MORE WIDESPREAD EVENT...BUT IT WILL BE
NEARLY IMPOSSIBLE TO PICK THE EXACT PLACE. AT PRESENT...I LIKE THE
DEWPOINT GRADIENT IN EASTERN COLORADO WITH TERRAIN AND INTERSECTION
OF OLD OUTFLOWS FROM TONIGHTS MCS. WILL CARRY 80 TO 85F FOR MAXES
BASED ON 850 MB TEMPS AND LESS THE 50 PERCENT SUNSHINE WITH UPSLOPE
FLOW. MOST CONVECTION SHOULD AGAIN BE AFTER 00Z.
TUESDAY...ETA SAYS PERSISTENCE FOR POPS AND TEMPS FOR ALL BUT
SOUTHWEST CWFA. THAT CORNER SHOULD GET AN INCREASE IN POPS DUE TO
COOLER 700 MB TEMPS OVER DRYLINE.
IN THE EXTENDED...WILL RUN WITH NCEP GUIDANCE SINCE IVE SPENT MOST
OF THE DAY COORDINATING TONIGHTS ACTIVITY WITH SHORT TERM FORECASTS.
.GLD...FLASH FLOOD WATCH THROUGH 7 AM CDT NORTHEAST OF A MCCOOK NEB-
OBERLIN KS-HILL CITY KS ARC /KSZ003-004-016-NEZ081/.
ENTWISTLEIn the hours before
Special weather statement, Jun 27, 7:30 PM MDT, 5 hours 7 minutes before
NEZ079>081-280500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 730 PM MDT SUN JUN 27 1999 ...A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF SOUTHWEST NEBRASKA UNTIL 11 PM MDT (MIDNIGHT CDT)... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS OF SOUTHWEST NEBRASKA. THIS WATCH INCLUDES...DUNDY...HITCHCOCK... AND RED WILLOW COUNTIES. SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST INTO UNSTABLE AIR IN SOUTHWEST NEBRASKA. TORNADOES...HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SVEN
Special weather statement, Jun 27, 7:30 PM MDT, 5 hours 7 minutes before
NEZ079>081-280500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 730 PM MDT SUN JUN 27 1999 ...A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF SOUTHWEST NEBRASKA UNTIL 11 PM MDT (MIDNIGHT CDT)... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS OF SOUTHWEST NEBRASKA. THIS WATCH INCLUDES...DUNDY...HITCHCOCK... AND RED WILLOW COUNTIES. SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST INTO UNSTABLE AIR IN SOUTHWEST NEBRASKA. TORNADOES...HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SVEN
Special weather statement, Jun 27, 10:45 PM MDT, 1 hour 52 minutes before
COZ090-091-KSZ001>004-013>016-NEZ079>081-281100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1045 PM MDT SUN JUN 27 1999 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF EASTERN COLORADO...SOUTHWEST NEBRASKA...AND NORTHWEST KANSAS UNTIL 5 AM MDT (6 AM CDT)... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF EASTERN COLORADO...SOUTHWEST NEBRASKA...AND NORTHWEST KANSAS. THE COUNTIES INCLUDED IN THIS WATCH INCLUDE: IN COLORADO...KIT CARSON AND YUMA. IN NEBRASKA...DUNDY...HITCHCOCK...AND RED WILLOW. IN KANSAS...CHEYENNE...DECATUR...GRAHAM...NORTON...RAWLINS... SHERIDAN...SHERMAN...AND THOMAS. A DISTURBANCE WILL CONTINUE TO PUSH AHEAD OF A COLD FRONT IN WYOMING. AS THIS DISTURBANCE CONTINUES ACROSS MOIST AND UNSTABLE AIR...SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH... AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SVEN
Special weather statement, Jun 27, 10:45 PM MDT, 1 hour 52 minutes before
COZ090-091-KSZ001>004-013>016-NEZ079>081-281100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1045 PM MDT SUN JUN 27 1999 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF EASTERN COLORADO...SOUTHWEST NEBRASKA...AND NORTHWEST KANSAS UNTIL 5 AM MDT (6 AM CDT)... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF EASTERN COLORADO...SOUTHWEST NEBRASKA...AND NORTHWEST KANSAS. THE COUNTIES INCLUDED IN THIS WATCH INCLUDE: IN COLORADO...KIT CARSON AND YUMA. IN NEBRASKA...DUNDY...HITCHCOCK...AND RED WILLOW. IN KANSAS...CHEYENNE...DECATUR...GRAHAM...NORTON...RAWLINS... SHERIDAN...SHERMAN...AND THOMAS. A DISTURBANCE WILL CONTINUE TO PUSH AHEAD OF A COLD FRONT IN WYOMING. AS THIS DISTURBANCE CONTINUES ACROSS MOIST AND UNSTABLE AIR...SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH... AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SVEN
Special weather statement, Jun 27, 11:38 PM MDT, 59 minutes before
KSZ001-280605- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1137 PM MDT (1237 AM CDT) SUN JUN 27 1999 THE LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 15 MILES NORTHWEST OF ST FRANCIS THORUGH 20 MILES EAST OF SAINT FRANCIS CONTINUES TO BUILD NEW STORMS RAPIDLY AND ARE MOVING EAST AT 40 MPH. THE GREATEST THREAT FROM THESE STORMS ARE DAMAGING WINDS. STRONG GUSTY WINDS...FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND SMALL HAIL MAY ACCOMPANY THE STRONGER STORMS. SVEN/SKIPPER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 1:15 AM MDT | Severe Thunderstorm Warning | GLD | Yuma | 65 min |
| Jun 28, 2:22 AM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 63 min |
Nearby
Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.